Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS San Diego, CA

January 22, 2024San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jan 22, 2024, 10:31 AM PST for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2024, 10:31 AM PST (18:31 UTC)
Expired
Jan 22, 2024, 12:45 PM PST
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 72 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WGUS56 KSGX 221831
FFWSGX
CAC073-222045-
/O.NEW.KSGX.FF.W.0003.240122T1831Z-240122T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1031 AM PST Mon Jan 22 2024

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  the desert slopes of the San Diego County mountains into the San 
  Diego
  County Deserts...

* Until 1245 PM PST.

* At 1031 AM PST, Doppler radar and automated rain gauges indicated 
  moderate to locally heavy rain falling across the warned area. 
  Between 0.2 and 0.3 inches of rain have fallen in the past hour. 
  The expected rainfall rate is 0.25 to 0.5 inches in 1 hour. 
  Additional rainfall amounts of 0.25 to 0.5 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hwy 78 Between S2 And Borrego Springs Rd, Mount Laguna, Hwy 78 
  Between Borrego Springs Rd And Ocotillo Wells, Hwy 78 Between 
  Banner And S2, Borrego Springs, I-8 Between Pine Valley And 
  Boulevard, I-8 Between Boulevard And Imperial County Line, Hwy S2 
  Between Agua Caliente And Canebrake, Hwy S2 Between Shelter Valley 
  And Agua Caliente and Fish Creek Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3329 11661 3329 11608 3307 11608 3307 11610
      3262 11611 3260 11639

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 9:29 AM PST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 22, 9:29 AM PST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
929 AM PST Mon Jan 22 2024

.SYNOPSIS...
A low pressure system will move inland through southern
California and northern Baja today. Precipitation will become more
widespread and heavier this morning and continue into this
afternoon with a slight chance of thunderstorms for this morning
into this evening. Showers will decrease late tonight and end from
north to south on Tuesday. Continued cool through Thursday, then
warmer and dry for Friday through Sunday as high pressure aloft
strengthens along the West Coast.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

9 AM Update: Widespread moderate rainfall with pockets of heavy
rainfall continue across much of Southern California this morning.
A few thunderstorms have been observed via satellite and lightning
data this morning, so the chances for thunderstorms will increase
accordingly through the daytime. Cameras from Big Bear Lake show
moderate to heavy snow and reduced visibility. Other observations
at similar elevations are near or just below freezing, and may
have trouble rising back above freezing with heavy snow ongoing.
Have issued a Winter Weather Advisory through 10 PM tonight for
elevations above 6,500 feet in the San Bernardino/Riverside County
Mountains to cover this potential. No other changes were made this
morning.

From Previous Discussion:

.SHORT TERM (Today through Wednesday)...
More widespread and heavier rainfall will overspread southwestern
California this morning and continue into this afternoon with
showers continuing into this evening. There is also a slight
chance of thunderstorms for this morning into this evening.
Showers will continue into tonight, then decrease from north to
south on Tuesday with showers mainly over the mountains on
Tuesday. The snow level will rise to 7500 to 8000 feet by early
afternoon, then fall to around 6500 feet for late tonight.

Rainfall is expected to range from around one inch near the coast
to 2 inches in the mountains with around one-half inch in the
deserts. There is around a 85 to 90 percent chance for 2 inches or
more of rainfall in portion of the mountains and around a 60
percent chance for 3 inches or more of rainfall in the wettest
locations. Snowfall of 6 to 12 inches is possible in the
mountains, mostly above 7500 to 8000 feet.

The stronger winds today will be for coastal areas with gusty
south to southeast winds with isolated gusts to 40 mph. Today will
be cooler with the greatest cooling, of 5 to 10 degrees, for the
lower deserts. Tuesday and Wednesday will be a few degrees warmer,
but still cool.

&&

.LONG TERM (Wednesday night through Sunday)...
A low pressure system moving southeastward through the Great Basin
for Wednesday night and Thursday will maintain cooler conditions
with small chances for light precipitation. High pressure aloft
along the West Coast for Friday through Sunday will bring warming with
high temperatures for Sunday 5 to 10 degrees above average, mostly
in the 70s for the coast and valleys. A more-prolonged wet
pattern could arrive in early February.

&&

.AVIATION...
221730Z...Coast/Valleys...Multiple cloud layers BKN-OVC 800-2200 ft
MSL and BKN-OVC 5000-10000 ft MSL with widespread terrain
obscurations.  Clouds/vis locally 400-1200 ft MSL and 1-5SM, locally
lower. Conditions slowly improving to SCT SHRA after 21Z and
gradually diminish from northwest to southeast into Tuesday. Cloud
bases will remain mostly 1000-2000 ft MSL.

Mountains/Deserts...Widespread terrain obscurations will continue
today. RA with SN above about 6000 ft MSL reverting to SHRA/SHSN
into the afternoon and gradually diminish from northwest to
southeast tonight into Tuesday.

&&

.MARINE...
Gusty southerly winds will develop this morning then shift and
weaken this afternoon. Stronger northwest winds develop this
evening, continue into Tuesday afternoon, and generate choppy, steep
and hazardous seas. Periods of moderate to locally heavy rain is
expected to decrease in the afternoon. There is a chance of
thunderstorms through this evening, with gusty, erratic winds likely
near any thunderstorms. Check the Small Craft Advisory for details.
No additional hazardous marine weather is expected late Tuesday
through Friday.

&&

.BEACHES...
There is a 10-20% chance of lightning through this evening, with
highest chances in the afternoon.

Surf will continue elevated through Wednesday, mostly 3-6 feet.
Localized coastal flooding is possible during morning high tides at
low lying beaches, especially Tuesday and Wednesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch until 9 PM PST this evening for Apple and Lucerne
     Valleys-Coachella Valley-Orange County Coastal Areas-Orange
     County Inland Areas-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Coastal
     Areas-San Diego County Deserts-San Diego County Mountains-
     San Diego County Valleys-San Gorgonio Pass Near Banning-
     Santa Ana Mountains and Foothills.

     Winter Weather Advisory until 10 PM PST this evening for
     Riverside County Mountains-San Bernardino County Mountains.

PZ...Small Craft Advisory until 1 PM PST Tuesday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo Point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...Adams
AVIATION/MARINE/BEACHES...Small

In the hours before

Local storm report, Jan 22, 10:05 AM PST, 26 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1005 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     Rain             2 NE Oceanside          33.22N 117.35W
01/22/2024  M0.48 inch       San Diego          CA   ASOS

            ASOS station KOKB Oceanside Airport - past 1
            hour.

&&

AOT
Local storm report, Jan 22, 10:07 AM PST, 24 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1007 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     Rain             3 N San Diego           32.76N 117.16W
01/22/2024  M0.80 inch       San Diego          CA   Mesonet

            Mesonet station EW8360 University Heights
            past 1 hour.

&&

AOT
Special weather statement, Jan 22, 10:10 AM PST, 21 minutes before
Special Weather Statement
National Weather Service San Diego CA
1010 AM PST Mon Jan 22 2024

CAZ043-050-221900-
San Diego County Coastal Areas CA-San Diego County Inland Valleys CA-
1010 AM PST Mon Jan 22 2024

...A strong thunderstorm will impact portions of south central San
Diego County through 1100 AM PST...

At 1009 AM PST, Doppler radar was tracking a strong thunderstorm over
La Presa, or near Chula Vista, moving east.

HAZARD...Winds in excess of 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of heavy rainfall will obscure
         visibility and generate flooding.

Locations impacted include...
Chula Vista, El Cajon, National City, Coronado, Downtown San Diego,
Lemon Grove, Encanto, Rancho San Diego, La Presa, Paradise Hills,
East Village, Lincoln Park, Logan Heights, Spring Valley, Bonita,
Mountain View, South Park, Broadway Heights, Mt Hope, and Jamacha
Lomita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3263 11712 3264 11712 3264 11713 3262 11713
      3266 11716 3265 11714 3265 11713 3266 11713
      3267 11716 3267 11713 3269 11714 3268 11715
      3269 11715 3269 11717 3270 11718 3270 11716
      3271 11717 3278 11688 3263 11684 3260 11713
TIME...MOT...LOC 1809Z 258DEG 46KT 3269 11699

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CO
Local storm report, Jan 22, 10:20 AM PST, 11 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1020 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     Flash Flood      Coronado                32.69N 117.18W
01/22/2024                   San Diego          CA   Trained Spotter

            Trained spotter report of 6 inches of water
            flowing over roadway over a width of 30
            feet. Water is up to the bumpers of cars.

&&

EA
Local storm report, Jan 22, 10:22 AM PST, 9 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1022 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     Rain             1 NNE Mission Beach     32.80N 117.25W
01/22/2024  M1.04 inch       San Diego          CA   Mesonet

            Mesonet station 9656D Mission Beach past 1
            hour.

&&

AOT
Local storm report, Jan 22, 10:28 AM PST, 3 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1028 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     Rain             3 N San Diego           32.76N 117.16W
01/22/2024  M0.90 inch       San Diego          CA   Mesonet

            Mesonet station EW8360 University Heights in
            past 1 hour.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 6:30 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino2 hr
Jan 22, 6:48 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Diego6 hr
Jan 22, 7:40 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino2 hr
Jan 22, 8:02 AM PSTAreal Flood AdvisorySGXSan Diego4 hr
Jan 22, 8:21 AM PSTFlash Flood Warning Considerable damage threatSGXSan Diego5 hr
Jan 22, 8:41 AM PSTWinter Weather AdvisorySGXRiverside, San Bernardino13 hr
Jan 22, 9:01 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino43 min
Jan 22, 9:34 AM PSTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Jan 22, 9:48 AM PSTAreal Flood AdvisorySGXSan Diego3 hr
Jan 22, 10:10 AM PSTSpecial Weather StatementSGXSan Diego50 min
Jan 22, 10:13 AM PSTSevere Thunderstorm WarningSGXSan Diego62 min
Jan 22, 10:39 AM PSTSevere Thunderstorm WarningSGXSan Diego36 min
Jan 22, 11:03 AM PSTAreal Flood AdvisorySGXRiverside118 min
Jan 22, 11:16 AM PSTSpecial Weather StatementSGXSan Diego44 min
Jan 22, 12:04 PM PSTAreal Flood AdvisorySGXRiverside5 hr
Jan 22, 12:39 PM PSTRiver Flood WarningSGXSan Diego12 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.